Chemotherapy: oxaliplatin acute neuropathy: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Chemotherapy: oxaliplatin acute neuropathy

Sample item

A 60-year-old man receiving FOLFOX for colon cancer reports tingling of the hands and a feeling of throat tightness within hours of each infusion, triggered by cold drinks and cold air. It settles in a few days. Which drug is responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Oxaliplatin

Oxaliplatin causes an acute, cold-triggered sensory neuropathy with pharyngolaryngeal dysaesthesia, and a cumulative sensory neuropathy with repeated cycles. Patients are told to avoid cold exposure for several days after each dose.

Option by option

  • A. Oxaliplatin (correct)

    Correct. Cold-provoked dysaesthesia after infusion is typical of oxaliplatin.

  • B. Fluorouracil

    Fluorouracil causes mucositis, diarrhoea, hand-foot syndrome and coronary vasospasm.

  • C. Irinotecan

    Irinotecan causes acute cholinergic diarrhoea and late diarrhoea with neutropenia.

  • D. Bevacizumab

    Bevacizumab causes hypertension, proteinuria, bleeding and impaired wound healing.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Oxaliplatin. Oxaliplatin causes an acute, cold-triggered sensory neuropathy with pharyngolaryngeal dysaesthesia, and a cumulative sensory neuropathy with repeated cycles.

Why is "Fluorouracil" not the answer?

Fluorouracil causes mucositis, diarrhoea, hand-foot syndrome and coronary vasospasm.

Why is "Irinotecan" not the answer?

Irinotecan causes acute cholinergic diarrhoea and late diarrhoea with neutropenia.

Why is "Bevacizumab" not the answer?

Bevacizumab causes hypertension, proteinuria, bleeding and impaired wound healing.

What concept does this question test?

It tests Chemotherapy: oxaliplatin acute neuropathy in Pharmacology. Patients are told to avoid cold exposure for several days after each dose.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Chemotherapy: oxaliplatin acute neuropathy?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.